MAUDE Adverse Event Report: BRAINLAB AG NAVIGATION SW CRANIAL EM 1.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG NAVIGATION SW CRANIAL EM 1.1; IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22240-06H
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/13/2024
Type of Reportable Event Serious Injury
Event or Problem Description
A cranial surgery for a ventriculoperitoneal (vp) shunt placement into the lateral horn of the right ventricle, ca.9cm deep in the brain, to drain cerebrospinal fluid (csf) due to a hydrocephalus, has been performed with the aid of the brainlab navigation sw cranial em version 1.1.A pre-operative ct scan was acquired before the surgery the same day, to use with navigation.During the procedure the surgeons: - positioned the patient in a supine orientation with head turned left fixated in a non-brainlab horse shoe head holder, and attached the non-invasive em navigation reference to the patient's head.- performed the image registration of the ct scan to navigation, with landmark matching by acquiring registration points on the patient's skin surface with the em registration pointer, to match the display of the navigation to the current patient anatomy.- verified the accuracy of the patient registration to navigation, determined the result as less than optimal but sufficient for the intended placement, and accepted the registration to proceed.- exposed the skull at the intended placement location and determined the entry point for the burr hole with the navigated em disposable stylet, and marked this point.- created the burr hole with a size of ca.1.2cm in the patient's skull at the entry point and opened the dura, without using the navigation.- put the navigated em stylet inside the non-brainlab vp shunt catheter, and placed the shunt, following the navigation display to the target.- determined that the placement was not successful to reach the ventricle as desired, since there was no csf flow achieved from the shunt after removing the stylet.- performed several attempts to correct the shunt placement with the same navigated stylet method.- decided to use also available ultrasound imaging instead for the placement, extended the burr hole by ca.2mm and performed a few more shunt placement attempts with ultrasound only, until it was placed successfully to the desired target in the ventricle yielding csf flow.- completed the surgery successfully as intended and closed the patient.According to the fellow surgeon (treating clinician): - the deviation of the initial shunt placement was detected by the surgeon during the surgery with the missing csf flow, and the shunt placement was corrected at the very same surgery.- the final outcome of the surgery was successful as intended, with the shunt placed into the ventricle as desired and yielding csf flow.- there was no harm or negative clinical effect for this patient due to the deviating shunt placement attempts nor the slight burr hole extension, also not due to the surgery/anesthesia prolong of ca.20min.- there were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since shunt placement attempts were performed in a different location in the brain than anticipated and intended with the brainlab navigation involved, although according to the fellow surgeon (treating clinician): - the deviation of the initial shunt placement was detected by the surgeon during the surgery with the missing csf flow, and the shunt placement was corrected at the very same surgery.- the final outcome of the surgery was successful as intended, with the shunt placed into the ventricle as desired and yielding csf flow.- there was no harm or negative clinical effect for this patient due to the deviating shunt placement attempts nor the slight burr hole extension, also not due to the surgery/anesthesia prolong of ca.20min.- there were further no remedial actions necessary, done or planned for this patient.Hospitalization was also not prolonged.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the shunt placed in the brain with the aid of navigation deviating by ca.5mm from the intended path and target, is: - an insufficient distribution of surface landmark registration points acquired by the user for the patient anatomy registration to navigation, not following brainlab requirements.Navigation data provided for this surgery show that the points were collected - outside of brainlab recommendations - around areas subject to skin shift (eyes) and at the right ear, with skin shift visible at that location between pre and post ct data sets.Furthermore, the points were not distributed as required evenly around the head (most likely due to patient's head being rotated to the left restricting accessibility on both sides), and were not positioned at the also required region of interest.This caused the navigation software to not find an accurate as desired match for this specific procedure in between the preoperative image dataset and the actual patient anatomy in the region of interest.Despite an inaccuracy of the used registration to navigation was detected by the user with the required thorough verification of the registration accuracy (i.E.During the verification step), the resulting deviation in the region of interest between the actual anatomy location during the surgery and the registered pre-operative patient image scan displayed by the navigation for instrument position visualization was apparently not adequately recognized by the user - but accuracy deemed sufficient for this specific procedure - and also not with the necessary continued verification of navigation accuracy after draping, and throughout the procedure before applying significant invasive surgical actions.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.

Brand Name
NAVIGATION SW CRANIAL EM 1.1
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key19490002
Report Number8043933-2024-00032
Device Sequence Number17898631
Product Code HAW
UDI-Device Identifier04056481132422
UDI-Public04056481132422
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K223288
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/07/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22240-06H
Device Catalogue Number26555A
Device Lot NumberSW V. 1.1.5
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/13/2024
Initial Report FDA Received Date06/07/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown